Indiana, 2014

Damaging Winds in Indiana, July 14, 2014

July 14, 2014 · NWS IND · 7 events in 5 counties and zones

Scattered showers and thunderstorms developed over central Illinois during the early afternoon hours of July the 14th. These storms developed in advance of a cold front that swept across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered showers and thunderstorms developed over central Illinois during the early afternoon hours of July the 14th. These storms developed in advance of a cold front that swept across the area. As this line of storms pushed across central Indiana, a few damaging wind reports were received from affected area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 14, 1:30 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EDT MON JUL 14 2014

.UPDATE...
THE SYNOPSIS...NEAR TERM...AND SHORT TERM SECTIONS HAVE BEEN UPDATED
BELOW.

&&

.SYNOPSIS...
ISSUED AT 230 PM EDT MON JUL 14 2014

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF IT. BEHIND
THE FRONT WILL COME UNSEASONABLY COOL AIR. THE COOL AIR WILL SLOWLY
MODERATE INTO THE WEEKEND WITH HIGH PRESSURE PROVIDING DRY
CONDITIONS.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...

ISSUED AT 230 PM EDT MON JUL 14 2014

THUNDERSTORMS WILL WORK ACROSS MUCH OF THE AREA THIS AFTERNOON...AND
SOME OF THEM COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.
LATEST TIMING OF THESE STORMS PUT MOST OF THEM THROUGH THE FORECAST
AREA BY 00Z.

HOWEVER...REGIONAL RADAR STILL SHOWS ADDITIONAL RAIN IN MISSOURI
BEHIND THE MAIN LINE. MODELS STILL INDICATING THREAT FOR RAIN AFTER
00Z AS WELL. GIVEN THESE WILL KEEP CHANCE POPS ACROSS MUCH OF THE
AREA THIS EVENING...WITH ALL POPS ENDING BY 06Z.

SKIES WILL THEN BE PARTLY CLOUDY. MAV MOS LOOKS GOOD FOR LOW
TEMPERATURES WITH COOLER AIR MOVING IN.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...

ISSUED AT 230 PM EDT MON JUL 14 2014

FOCUS IS ON TEMPERATURES FIRST THEN ON ANY CHANCES FOR RAIN. MODELS
ARE CLOSE ENOUGH THAT A BLEND WAS USED.

CORE OF COLD AIR ALOFT WILL MOVE IN ON TUESDAY AND ALLOW CUMULUS
CLOUDS TO QUICKLY DEVELOP IN THE MORNING. THESE WILL HELP KEEP
TEMPERATURES COOL...BUT STILL FEEL THERE WILL BE ENOUGH SUNSHINE TO
GET TEMPERATURES TO NEAR A BLEND OF MAV/MET MOS. THESE HIGHS WILL BE
CLOSE TO RECORD LOW MAXIMUM TEMPERATURES FOR THE DATE.

CLEAR TO PARTLY CLOUDY SKIES TUESDAY NIGHT WILL ALLOW TEMPERATURES
TO DIP INTO THE 50S...CLOSE TO A MODEL BLEND. ON WEDNESDAY THE CORE
OF THE COLD AIR WILL HAVE MOVED OFF...AND THIS SHOULD ALLOW
TEMPERATURES TO GET A LITTLE WARMER /BUT STILL WELL BELOW AVERAGE/.
THINK MOS MAY BE WARMING UP THINGS TOO FAST SO STUCK CLOSER TO A RAW
MODEL BLEND.

TEMPERATURES WILL MODERATE MORE ON THURSDAY AND SHOULD REACH THE MID
70S.

AS FOR CHANCES OF RAIN...EVEN THOUGH COLD CORE MOVES OVER ON TUESDAY
INSTABILITY IS LOW ENOUGH THAT CHANCES OF RAIN WILL BE LOW ENOUGH
NOT TO MENTION. MODELS SHOW MORE INSTABILITY ON WEDNESDAY ALONG WITH
PERHAPS SOME UPPER FORCING...ESPECIALLY NORTH. HOWEVER STILL FEEL
THAT ODDS OF SHOWERS IN CENTRAL INDIANA ARE TOO LOW TO MENTION YET.
HIGH PRESSURE WILL KEEP THURSDAY DRY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 143 PM EDT MON JUL 14 2014

ECMWF AND GFS BOTH DEPICT A CONTINUATION OF THE DRY AND COOLER
THAN NORMAL WEATHER ACROSS THE REGION AS HIGH PRESSURE SLOWLY
MOVES EAST THROUGH THE PERIOD. AS THE HIGH SLOWLY PROGRESSES
EASTWARD...WARMER...RETURN FLOW WILL BRING HUMIDITY AND WARMER
TEMPERATURES EACH DAY BACK TOWARD CENTRAL INDIANA.

BEST CHANCE FOR PRECIPITATION DURING THIS TIME WILL BE MONDAY AS
THE ECMWF SHOWS A SHORT WAVE MOVING THROUGH INDIANA...HOWEVER THE
GFS FAILS TO SHOW THIS FEATURE. THUS CONFIDENCE IS LOW AND WILL
USE JUST A SLIGHT CHC OF POPS FOR NOW AS AT LEAST WARMER AND MORE
HUMID AIR SHOULD BE IN PLACE.

&&

.AVIATION /DISCUSSION FOR THE 141800Z TAFS/...

ISSUED AT 1233 PM EDT MON JUL 14 2014

VFR CONDITIONS ACROSS THE TAF SITES ARE EXPECTED TO DETERIORATE TO
MVFR OR WORSE THIS AFTERNOON AS A COLD FRONT OVER ILLINOIS PUSHES
A BAND OF THUNDERSTORMS ACROSS THE FORECAST AREA.

IN THE WAKE OF THE FRONT...A RETURN TO VFR IS EXPECTED AS
SUBSIDENCE AND HIGH PRESSURE BUILDS ACROSS THE REGION LATE
TONIGHT. FORECAST SOUNDINGS SHOW A DRY COLUMN LATE TONIGHT AND
INTO EARLY TUESDAY.

ON TUESDAY...FORECAST SOUNDINGS REVEAL CONVECTIVE TEMPERATURES IN
THE LOW 60S THAT WILL EASILY BE REACHED AND BKN VFR SC CIGS ARE
EXPECTED TO DEVELOP.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....PUMA
AVIATION...JP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 14, 2:01 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EDT MON JUL 14 2014

INZ021-028>031-035>049-051>057-060>065-067>072-151915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
301 PM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED TO NUMEROUS THUNDERSTORMS. SOME STORMS COULD
BE SEVERE.

HAZARDS: DAMAGING WINDS...HEAVY RAINFALL AND LOCALIZED
FLOODING...AND LIGHTNING ARE THE PRIMARY THREATS.

TIMING: THUNDERSTORMS POSSIBLE MAINLY THIS AFTERNOON AND EVENING.
BEST CHANCES FOR SEVERE WILL BE BEFORE 900 PM.

DISCUSSION: A SECONDARY COLD FRONT WILL MOVE OVER CENTRAL INDIANA
TODAY AND DROP SOUTH OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: UNSEASONABLY COLD AIR WILL BE ACROSS THE AREA FOR MUCH
OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND PERHAPS INTO EARLY
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 112 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 14, 2:12 PM EST
Where
Warren County, 2.61 mi NE of Foster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.180, -87.440

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Fountain

When
July 14, 2:27 PM EST
Where
Fountain County, 1.26 mi ENE of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.130, -87.230

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Putnam

When
July 14, 3:12 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
42 kt (48 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.640, -86.840

Scattered trees were downed around Putnam County, including Greencastle, due to damaging thunderstorm wind gusts. The largest tree was one foot in diameter and half rotted. A wind gust of 48 mph was measured.

Thunderstorm Wind, Putnam

When
July 14, 3:17 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.640, -86.840

Trees were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
July 14, 3:53 PM EST
Where
Hendricks County, 1.27 mi ENE of Plainfield
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
39.710, -86.380

A thunderstorm wind gust, estimated at between 55 and 65 mph, blew a stop sign down in this location.

Thunderstorm Wind, Hamilton

When
July 14, 4:02 PM EST
Where
Hamilton County, 0.53 mi E of Home Place
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.950, -86.140

An estimated thunderstorm wind gust of 60 mph was observed in this location, along with large trees that swayed and almost snapped off. This event occurred off of 104th Street.

Thunderstorm Wind, Hamilton

When
July 14, 4:10 PM EST
Where
Hamilton County, 1.38 mi S of Fishers
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.950, -86.020

A tree, 4 to 5 inches in diameter, was blown down due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536876, 536879, 536887, 536890, 536906, 536909, 536908.